Louisiana, 2015Flash Flood and Lightning Strike in Louisiana, September 10, 2015
September 10, 2015 · NWS LCH · 2 events in 1 county or zone
5 to around 5 inches of rainfall in a very short amount of time from around Vinton to Bell City. Flooding mainly occurred in the Cities of Sulphur and Lake Charles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms and heavy rainfall produced 2.5 to around 5 inches of rainfall in a very short amount of time from around Vinton to Bell City. Flooding mainly occurred in the Cities of Sulphur and Lake Charles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 10, 9:14 AM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 10, 9:14 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT THU SEP 10 2015
.DISCUSSION...
18Z TAF ISSUANCE.
&&
.AVIATION...
SCT/NUM SHRA/TSRA OFFSHORE SPREADING INLAND ACROSS SE TX...AND
ACROSS SC LA. AMPLE MOISTURE/INSTABILITY WILL INCREASE FURTHER
INLAND THIS AFTERNOON. FOR THIS...CONTINUED VCTS & TEMPO GROUP FOR
TSRA & MVFR VSBY/CEILINGS THIS AFTERNOON ACROSS ALL SITES.
CONVECTION EXPECTED TO SETTLE DOWN A BIT THIS EVENING...BUT
ANOTHER ROUND OF SHRA/ISO TSRA EXPECTED TO FORM ACROSS THE COASTAL
WATERS AFTER 06Z...AND PUSH INLAND ACROSS THE I-10 CORRIDOR SITES
BEFORE DAYBREAK INTO THE MORNING HOURS. FOR THIS...PLACED PROB30
GROUP FOR SHRA & MVFR VSBY/CEILINGS FROM 10-16Z.
DML
&&
.PREV DISCUSSION... /ISSUED 928 AM CDT THU SEP 10 2015/
UPDATE...AMPLE MOISTURE IS IN PLACE WITH THIS MORNING'S SOUNDING
DISPLAYING A PWAT IN EXCESS OF 2" AND AN UPPER TROF OVER THE
REGION WILL KEEP POPS HIGH. ONE ROUND OF SHRA AND TSRA IS MOVING
ACROSS LOWER ACADIANA AND THE COASTAL WATERS THIS MORNING WHILE
ANOTHER IS MOVING INTO DEEP SE TX. MORE STORMS ARE EXPECTED TO
DEVELOP FARTHER INLAND FROM THE E TX LAKES THROUGH CEN LA AS MID
DAY APPROACHES. POPS WERE UPPED SLIGHTLY ACROSS THE AREA FOR
TODAY. THE REST OF THE FORECAST REMAINS ON TARGET AND NO OTHER
CHANGES WERE MADE.
PREV DISCUSSION... /ISSUED 720 AM CDT THU SEP 10 2015/
DISCUSSION...
10/12Z TAF ISSUANCE.
AVIATION...
SCT SHRA/TSRA DEVELOPING ALONG THE COAST AND OVER THE COASTAL
WATERS AND EXPECT COVERAGE TO INCREASE INLAND AS A DISTURBANCE
TRAVELS THROUGH THE BASE OF THE LARGE TROF THAT EXTENDS ACRS MUCH
OF THE ERN US. ALTHOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF ANY AREAS OF CONVECTION...PERIODS OF SHRA/TSRA WILL
REDUCE CIGS TO MVFR AND VSBY TO IFR AND POSSIBLY PRODUCE BRIEF
GUSTY WINDS. KEPT TEMPO GROUPS IN AT ALL TAF SITES...WITH
PREVAILING -TSRA AT LCH/BPT/AEX AFTER 18Z. CONVECTION SHOULD
DIMINISH DURING THE EVENING AS THE DISTURBANCE MOVES EAST AND
DAYTIME HEATING WANES...WITH ACTIVITY RE-DEVELOPING NEAR THE COAST
AGAIN LATE TONIGHT/EARLY FRIDAY MORNING. 24
PREV DISCUSSION... /ISSUED 436 AM CDT THU SEP 10 2015/
DISCUSSION...
UPPER AIR AND WATER VAPOR ANALYSIS SHOWS AN UPPER LEVEL TROUGH
EXTENDING FROM THE GREAT LAKES DOWN INTO THE LOWER MISSISSIPPI
VALLEY. THIS HAS HELPED PUSH A PRE-FRONTAL TROUGH INTO UPPER
SOUTHEAST TEXAS AND CENTRAL LOUISIANA...WITH THE MAIN SURFACE
FRONT STALLED FROM THE ARKLATEX INTO NORTHERN MISSISSIPPI. PLENTY
OF GULF MOISTURE HAS POOLED AHEAD OF THE FRONT...WITH LATEST GPS-
MET INTEGRATED PRECIPITABLE WATER AND SATELLITE BLENDED TOTAL
PRECIPITABLE WATER VALUES AROUND 2 INCHES ACROSS THE FORECAST
AREA...THIS IS ABOUT 125 PERCENT OF NORM...ALONG WITH MEAN RH
VALUES OVER 70 PERCENT. LOCAL RADARS ALREADY SHOWING LIGHT SHOWER
ACTIVITY ACROSS MOST OF THE NORTHERN ZONES...WITH SHOWERS AND
THUNDERSTORMS BEGINNING TO MOVE INTO THE SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA COASTAL WATERS.
THE VERY MOIST AIR MASS WILL CONTINUE FOR THE NEXT COUPLE OF DAYS
WITH PRECIPITABLE WATER VALUES REMAINING ABOVE THE NORM AND IN THE
2.0 TO 2.2 INCHES RANGE WITH MEAN RH VALUES AROUND 80 PERCENT.
THIS WILL PRESENT A RATHER HIGH CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...AS IMPULSES ROTATING AROUND THE
BASE OF THE TROUGH...AND ANY DAYTIME HEATING...WILL INITIATE
ACTIVITY. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
ANYTIME...BUT WILL PROBABLY BE THE MOST NUMEROUS AND INTENSE
DURING THE AFTERNOON HOURS. WITH THE HIGH MOISTURE CONTENT THERE
COULD BE SOME LOCALLY HEAVY RAINFALL IF STORMS CAN GET GOING.
AN UPPER LEVEL IMPULSE AND SPEED MAX MOVING AROUND THE UPPER LEVEL
RIDGE OVER THE NORTHWEST U.S. WILL DROP DOWN INTO THE PLAINS
HELPING TO DEEPEN THE UPPER LEVEL TROUGH LATE FRIDAY...AND THUS
PROVIDING A DEEPER NORTHWEST FLOW OVER THE REGION...THAT WILL PUSH
THE SURFACE COLD FRONT INTO THE FORECAST AREA AROUND MIDNIGHT
FRIDAY NIGHT AND TO THE COAST BY SUNRISE SATURDAY. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF THE FRONT...WITH
SOME LINGERING...MAINLY LIGHT OVER-RIDING SHOWERS...THE FIRST PART
OF SATURDAY BEHIND THE FRONT...UNTIL THE MUCH DRIER AIR CAN MOVE
IN.
HIGH PRESSURE BUILDING DOWN OUT OF THE PLAINS FROM THE CANADIAN
BORDER WILL HELP PROVIDE A QUICK TEASE OF FALL WEATHER FOR LATE
SATURDAY THROUGH SUNDAY NIGHT...WITH LOW RELATIVE HUMIDITY VALUES
AND VERY COMFORTABLE NIGHT TIME LOWS.
WITH THE SHORT TERM FORECAST IN GOOD CONFIDENCE...THE EXTENDED
FORECAST FOR NEXT WEEK STILL HAS SOME QUESTIONS...BUT AT-LEAST THE
LATEST ECMWF IS STARTING TO GET CLOSER TO THE GFS AND CMC
SOLUTIONS. THE SCENARIO FOR NOW LOOKS LIKE THIS:
THE COLD FRONT SHOULD STALL LATE SUNDAY ACROSS THE CENTRAL GULF OF
MEXICO. A BIT OF A SURFACE WAVE/AREA OF LOW PRESSURE FORMS SOME
WHERE ALONG THE BOUNDARY IN THE NORTHWEST BAY OF CAMPECHE. THE
SURFACE HIGH WILL MOVE OFF TO THE EAST...WITH ANOTHER UPPER LEVEL
TROUGH MOVING EASTWARD FROM THE PACIFIC COAST TO THE ROCKIES EARLY
NEXT WEEK. THE INCREASED SOUTHERLY FLOW ALOFT...WILL LIFT UP THE
STALLED FRONTAL BOUNDARY...AND ANY WAVES OF LOW PRESSURE
NORTHWARD. AT THIS TIME...THE SURFACE WAVE HUGS THE MEXICO COAST
INTO LOWER TEXAS ON TUESDAY...WITH A COASTAL TROUGH AND SURGE OF
TROPICAL MOISTURE TO BE PUSHED INTO THE FORECAST AREA BY TUESDAY.
FOR NOW...LOOKS LIKE A WET PERIOD FROM TUESDAY THROUGH END OF THE
FORECAST PERIOD. WITH THE TROPICAL MOISTURE...PRECIPITABLE WATER
VALUES PROGGED TO BE BETWEEN 2.25 AND 2.5 INCHES AND MEAN RH
VALUES OVER 80 PERCENT...SOME HEAVY RAINFALL WILL BE POSSIBLE.
ALSO...WITH THE GRADIENT FROM THE COASTAL TROUGH AND LOW...SOME
BREEZY SOUTHEAST TO EAST WINDS WILL ALSO BE POSSIBLE.
STILL PLENTY OF TIME TO WATCH THIS SITUATION AND REFINE THE
FORECAST IN THE NEXT FEW DAYS.
RUA
MARINE...
WEAK HIGH PRESSURE WILL CONTINUE ACROSS THE NORTHERN GULF OF
MEXICO FOR TODAY AND TOMORROW...WITH MAINLY LIGHT SOUTHERLY WINDS
AND LOW SEAS THE RESULT. HOWEVER...AN UPPER LEVEL DISTURBANCE AND
ABUNDANT GULF MOISTURE WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. WINDS AND SEAS WILL BE LOCALLY
HIGHER NEAR THE STORMS.
A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS EARLY SATURDAY.
WINDS WILL BECOME NORTHERLY AND INCREASE BEHIND THE FRONT. WIND
SPEEDS ON SATURDAY NIGHT INTO SUNDAY WILL BE NEAR 20 KNOTS WITH
SMALL CRAFT EXERCISE CAUTION LIKELY DURING THAT TIME FRAME.
THE HIGH PRESSURE SYSTEM BEHIND THE FRONT WILL MOVE OFF TO THE
EAST EARLY NEXT WEEK...WITH THE FRONTAL SYSTEM MOVING BACK
NORTH...ALONG WITH A POSSIBLE AREA OF DISTURBED WEATHER. THIS
WILL RESULT IN A PERSISTENT SOUTHERLY FLOW...WHICH COULD BE RATHER
BREEZY WITH BUILDING SEAS...ALONG WITH A CHANCE FOR SHOWERS AND
STORMS.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 90 71 86 66 / 80 40 50 30
LCH 87 73 84 71 / 80 50 60 40
LFT 86 73 83 70 / 80 50 60 40
BPT 86 74 84 70 / 80 50 60 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
AVIATION...08
Hazardous weather outlook, Sep 10, 4:15 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT THU SEP 10 2015
GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-111200-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
515 AM CDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ABUNDANT GULF MOISTURE...AHEAD OF A STALLED COLD FRONT...WILL
COMBINE WITH UPPER LEVEL DISTURBANCES AND DAYTIME HEATING TO
PRODUCE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THE
CHANCE OF SHOWERS WILL BE AT ANY TIME...THE BEST COVERAGE AND
MOST INTENSE STORMS WILL BE DURING THE AFTERNOON HOURS. THE MAIN
HAZARD WILL BE LOCALLY HEAVY RAINFALL WITH RATES AROUND ONE INCHPER
HOUR. ALSO...OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
WILL BE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT WILL MOVE THROUGH EARLY SATURDAY. AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH LOCALLY
HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS.
FALL LIKE CONDITIONS WILL THEN OCCUR OVER THE WEEKEND BEHIND THE
FRONT.
THE FRONT WILL MOVE BACK NORTH AND DEVELOP INTO A COASTAL TROUGH
EARLY NEXT WEEK. THIS WILL BRING SHOWERS AND THUNDERSTORMS FOR
TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL
BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ435-450-452-455-470-472-475-111200-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
515 AM CDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH OCCASIONAL CLOUD TO
WATER LIGHTNING...AND LOCALLY HIGHER WINDS AND SEAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES
DURING THE FIRST PART OF SATURDAY. OCCASIONAL CLOUD TO WATER
LIGHTNING...AND LOCALLY HIGHER WINDS AND SEAS WILL BE THE MAIN
HAZARDS WITH THE STORMS.
BEHIND THE COLD FRONT...NORTHERLY WINDS WILL INCREASE AND BECOME
AT-LEAST MODERATE AND GUSTY BY SATURDAY NIGHT INTO SUNDAY. SMALL
CRAFT EXERCISE CAUTION WILL BE POSSIBLE DURING THAT TIME FRAME.
THE COLD FRONT WILL MOVE BACK NORTH EARLY NEXT WEEK AS A COASTAL
TROUGH. THIS WILL BRING SHOWERS AND THUNDERSTORMS FOR MONDAY NIGHT
THROUGH THE END OF THE PERIOD. ALSO...INCREASING SOUTHERLY WINDS
AND BUILDING SEAS WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
In the hours before
Special weather statement, Sep 10, 12:09 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CDT THU SEP 10 2015
LAZ041-042-101930-
JEFFERSON DAVIS-CALCASIEU-
109 PM CDT THU SEP 10 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMERON...
CENTRAL JEFFERSON DAVIS AND CALCASIEU PARISHES...EASTERN ORANGE AND
SOUTHERN NEWTON COUNTIES...
AT 109 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR IOWA TO NEAR SULPHUR TO NEAR STARKS...AND MOVING
SOUTHEAST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES...SULPHUR...WESTLAKE...WELSH...VINTON...IOWA...FENTON...
MOSS BLUFF...LAKE CHARLES REGIONAL AIRPORT...STARKS...HAYES...
GILLIS...BULLER...CARLYSS...LEBLEU SETTLEMENT...THORNWELL...
HOLMWOOD...BUHLER...EDGERLY AND LUNITA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3005 9313 3005 9372 3007 9372 3009 9373
3008 9372 3014 9369 3015 9371 3021 9372
3023 9371 3029 9371 3030 9374 3033 9376
3039 9376 3040 9374 3040 9284 3004 9273
3004 9313
TIME...MOT...LOC 1809Z 301DEG 6KT 3023 9298 3020 9331 3036 9368
LANDRENEAUFlash Flood, Calcasieu
- When
- September 10, 1:08 PM CST to 3:00 PM CST
- Where
- Calcasieu County, 0.77 mi NE of Sulphur to 0.87 mi NE of Lake Charles
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 30.237, -93.360
The first reports of flooding came from social media where pictures of flooded cars and streets were posted to Facebook. Reports later came from Broadcast media reporting street flooding and cars stalled as well. One house on Vine street in Sulphur had at least half an inch of water inside and a couple other homes near Walmart on Highway 108 also flooded. In Lake Charles the Prien Lake Mall had minor flooding issues around the food court.
Lightning, Calcasieu
- When
- September 10, 1:15 PM CST
- Where
- Calcasieu County, 3.34 mi S of Lake Charles Lake
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 30.182, -93.239
A National Weather Service Employee's home was struck by lightning igniting a small fire in a wall. The fire damaged a wall in the laundry room and shorted out some wiring. The fire department was able keep the fire from spreading.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Texas, September 10, 20152 deaths · 52 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, September 10, 2015$13 million · 3 in hail · 21 events
- Hail and Damaging Winds in Kansas, September 10, 2015$4.5 million · 2.75 in hail · 20 events
- Tornado and Flash Flooding in Kansas, September 10, 2015EF1 · 73 events
- Hail and Damaging Winds in Kansas, September 10, 2015$181,000 · 1.75 in hail · 20 events
- Damaging Winds in South Carolina, September 10, 2015$55,000 · 68 kt wind · 8 events
- Hail and Damaging Winds in North Carolina, September 10, 20152 injured · $26,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, September 10, 2015$50,000 · EF0 · 4 events
- Flooding and Hail in Kansas, September 10, 20151.75 in hail · 29 events
- Hail in Iowa, September 10, 2015$27,000 · 1.75 in hail · 4 events
- Flooding in Massachusetts, September 10, 2015$25,000 · 2 events
- Flash Flood and Heavy Rain in Hawaii, September 10 to 15, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598586, 598588.